Alert archive / Iowa / Flash Flood Warnings in 2008
Flash Flood Warning 42, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at Jun 12, 2008, 11:55 PM CDT for Lee County, Iowa. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 12, 2008, 11:55 PM CDT (04:55 UTC)
- Expired
- Jun 13, 2008, 6:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Flood severity
- None
County Lee County, IA
The radar
The Quad Cities radar (KDVN), 136 km from the middle of the area, began a volume at 04:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 2:00 AM CDT | FLASH FLOOD | Houghton, IA | HIGHWAY 16 NEAR HOUGHTON TEMPORARILY CLOSED BY HIGH WATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 125 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 4.9 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3526 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 947 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 192 m²/s²
- 0-3 km storm-relative helicity
- 304 m²/s²
- Significant tornado parameter
- 5.4
- Supercell composite
- 26.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KDVN 130456 FFWDVN IAC111-131100- /O.NEW.KDVN.FF.W.0042.080613T0455Z-080613T1100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1156 PM CDT THU JUN 12 2008 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * FLASH FLOOD WARNING FOR... LEE COUNTY IN SOUTHEAST IOWA... * UNTIL 600 AM CDT FRIDAY * AT 1152 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA. NUMEROUS THUNDERSTORMS WERE CONTINUING TO TRACK ACROSS THE COUNTY FOR THE NEXT SEVERAL HOURS. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WEST POINT...ST. PAUL...PILOT GROVE...NEW BOSTON...FRANKLIN AND DONNELLSON ADDITIONAL RAINFALL OF 1 TO 3 INCHES IS EXPECTED. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING...ESPECIALLY WHILE DRIVING. LAT...LON 4061 9170 4081 9168 4077 9132 4043 9148 TIME...MOT...LOC 0455Z 220DEG 0KT 4050 9154 4061 9170 $$ HAASE
1 follow-up statement
000 WGUS73 KDVN 131102 FFSDVN FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 601 AM CDT FRI JUN 13 2008 IAC111-131111- /O.EXP.KDVN.FF.W.0042.000000T0000Z-080613T1100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LEE IA- 601 AM CDT FRI JUN 13 2008 ...THE FLASH FLOOD WARNING HAS EXPIRED FOR LEE COUNTY... AT 600 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE HEAVY RAIN THREAT HAS SHIFTED SOUTH AND EAST OF THE PREVIOUSLY WARNED AREA...THUS THE FLASH FLOOD WARNING FOR LEE COUNTY HAS BEEN ALLOWED TO EXPIRE. LAT...LON 4061 9170 4081 9168 4077 9132 4043 9148 TIME...MOT...LOC 0455Z 180DEG 0KT 4049 9154 4060 9170 $$ 12
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 3:15 PM CDT, 8 hours 40 minutes earlier.
Area forecast discussion, Jun 12, 3:15 PM CDT, 8 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
315 PM CDT THU JUN 12 2008
.DISCUSSION...
ONGOING RECORD BREAKING FLOODING EVENT WILL TRY AND MAKE THIS
CONCISE. WE ARE IN THE MIDST FOR MUCH IF NOT MOST OF THE FORECAST
AREA TO EXPERIENCE A FLOODING EVENT THAT WILL LIKELY SURPASS THE
INFAMOUS FLOOD OF 1993 OVER THE NEXT SEVERAL DAYS WITH WIDESPREAD
SEVERE IMPACTS.
TONIGHT INTO FRIDAY...NOWCAST TOOLS SUPPORT SUITE OF SOLUTIONS FOR SE
2/3 TO 3/4 AREA TO EXPERIENCE ADDITIONAL HEAVY RAIN AMOUNTS OF 1 TO 3
INCHES WITH TROPICAL CONDITIONS AND PW/S OF NEAR 2 INCHES SUGGESTING
LOCALIZED 4 TO 5 INCH RAIN AMOUNTS POSSIBLE ON TOP OF THE RECORD
BREAKING FLOODING OCCURRING ON THE CEDAR AND IOWA RIVERS THAT ARE 3
TO 6+ FEET ABOVE 100 TO 150 RECORD CRESTS. THIS EQUATES TO ROUGHLY
500 PLUS YEAR RIVER FLOODING. THE WAPSIPINICON RIVER TO EXPERIENCE
NEAR RECORD TO RECORD FLOODING WITH LOCATIONS BETWEEN ANAMOSA AND
DEWITT APPROACHING 100 YEAR FLOODING. THE LOWER HALF OR MORE OF THE
MISSISSIPPI RIVER ALSO TO REACH NEAR RECORD TO RECORD FLOODING ALONG
AND SOUTH OF THE QUAD CITIES. UPPED POPS TO CATEGORICAL WITH SOME
SEVERE RISK THIS EVENING..MAINLY FOR DAMAGING WINDS OF 70 MPH AS
BOWING SEGMENTS TO EVOLVE EARLY TO MID PM WITH SOME HP SUPERCELLS AND
ISOLATED TORNADOES POSSIBLE INITIALLY FROM 3 PM UNTIL ROUGHLY 8 PM.
RAINFALL RATES OF 2 TO 3 INCHES AN HOUR WILL MAKE FOR SERIOUS FLASH
FLOODING RISK WHICH HAS BEEN ALREADY OCCURRING SINCE LAST NIGHT WITH
ALL THE AREA IN FLASH FLOOD WATCHES TONIGHT AND SE 2/3 LASTING INTO
FRIDAY MORNING. FRIDAY AFTERNOON...RAIN TO END SE 1/3 WITH LIGHT
ADDITIONAL AMOUNTS THERE WITH SOME PARTIAL CLEARING LATE PM NW 1/2.
HIGH TEMPERATURES WITH LOTS OF CLOUDS TO STAY IN THE MID/UPPER 70S.
FRIDAY NIGHT INTO SATURDAY NIGHT...QUIET AND SEASONAL WITH HIGHS
UPPER 70S TO LOWER 80S AND LOWS IN UPPER 50S TO LOWER 60S. SOME
ISOLATED SHRA TO TSRA MAY OCCUR ALONG HIGHWAY 20 LATE PM WITH WEAK
SURFACE CONVERGENCE AND CONVECTIVE TEMPERATURES REACHED INTO THE
EVENING AND OVERNIGHT HOURS.
SUNDAY...YESTERDAY/S CONCERN IS UNFORTUNATELY VERIFYING. ALL 12Z
SOLUTIONS POINTING TOWARD ANOTHER MODERATE TO HEAVY CONVECTIVE RAIN
EVENT IN FAST NW UPPER LEVEL FLOW WITH LOCAL TOOLS USING HIGH
MOISTURE AND FORCING LEVELS FOR THIS TYPE REGIME SUGGESTING AREAS OF
1 TO 3 PLUS INCHES THAT WOULD HAVE TREMENDOUS IMPACTS IF FALLS ON
EAST CENTRAL IOWA. THESE LOCATIONS AND TIMING WILL BE BETTER
CLARIFIED NEXT 24 HOURS AND ADDITIONAL IMPACTS ON OUR RECORD
FLOODING. UPPED POPS TO MODERATE TO HIGH CHANCE WITH ONLY MODERATE
AMOUNTS OF RAIN ATTM.
MONDAY THROUGH THURSDAY...SEASONALLY STRONG CANADIAN HIGH PRESSURE
TO KEEP REST OF PERIOD COOL AND DRY (OR AT LEAST SOME DRYING OF
OUR WET CONDITIONS). HIGH TEMPERATURES IN THE 70S WITH LOWS IN
LOWER TO MIDDLE 50S. SOME POTENTIAL FOR ANOTHER SIGNIFICANT RAIN
EVENT LATE THURSDAY INTO FRIDAY..HAVE LEFT THURSDAY DRY ATTM UNTIL
TIMING OF THIS NEXT EVENT HAS GREATER CONFIDENCE. ..NICHOLS..
&&
.AVIATION...
VERY ACTIVE PERIOD THROUGH THE NEXT 24 HOURS AS A COLD FRONT
SLOWLY MOVES THROUGH THE AREA. MAINLY VFR CONDITIONS ARE EXPECTED
OUTSIDE OF THUNDERSTORMS. WITHIN THUNDERSTORMS CIGS CAN DROP INTO
THE MVFR CATEGORY...AND VISIBILITIES TO IFR IN HEAVY RAIN. STORMS
HAVE BEEN REGENERATING SINCE 18Z...AND SHOULD CONTINUE THROUGH MID
EVENING. THERE WILL BE NEW DEVELOPMENT AFTER 09Z FRIDAY MORNING TO
AFFECT MAINLY KMLI AND KBRL AS A FRESH WAVE MOVES NORTH INTO THE
AREA. ..LE..
&&
.HYDROLOGY...
RECORD...HISTORICAL RIVER FLOODING AND FLASH FLOODING ONGOING WITH
CATASTROPHIC IMPACTS WITH LIFE THREATENING CONDITIONS UNFOLDING NEXT
72 TO 96+ HOURS. ADJUSTING MANY RIVER LEVELS AS ADDITIONAL RAINS AND
RUNOFF ADD TO RAPIDLY RISING RIVER LEVELS. AGAIN...THIS FLOODING
EVENT IS GREATER THAN THE FLOOD OF 1993 FOR MUCH IF NOT MOST OF THE
FORECAST AREA. SEE HYDROLOGIC PRODUCTS FOR FURTHER INFORMATION.
..NICHOLS..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH TONIGHT FOR
BENTON-BUCHANAN-CEDAR-DELAWARE-DUBUQUE-
IOWA-JACKSON-JOHNSON-JONES-LINN.
FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR
CLINTON-DES MOINES-HENRY IA-JEFFERSON-KEOKUK-LEE-LOUISA-
MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.
IL...FLASH FLOOD WATCH THROUGH TONIGHT FOR JO DAVIESS.
FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR CARROLL-
MERCER-ROCK ISLAND-STEPHENSON-WHITESIDE.
FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR HENRY-
BUREAU-PUTNAM-HENDERSON-WARREN-HANCOCK-MCDONOUGH.
MO...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR CLARK-SCOTLAND.
&&
NICHOLS/LEHazardous weather outlook, Jun 12, 4:59 AM CDT, 18 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 459 AM CDT THU JUN 12 2008 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-131000- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 459 AM CDT THU JUN 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A POTENTIALLY SIGNIFICANT SEVERE WEATHER AND FLASH FLOOD EVENT IS EXPECTED TODAY INTO TONIGHT ACROSS THE OUTLOOK AREA. THE MORE SUNSHINE AND INSTABILITY THAT OCCURS THE GREATER THE SEVERE RISK. THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING WINDS GREATER THAN 70 MPH...BUT A COUPLE OF TORNADOES AND LARGE HAIL IS ALSO POSSIBLE. IN ADDITION ...HEAVY RAINS OF AT LEAST 1 TO 3 INCHES IN A SHORT PERIOD OF TIME WILL CAUSE SERIOUS FLASH FLOODING. THIS AMOUNT OF RAIN MAY EITHER AGGRAVATE OR WORSEN RIVER FLOODING THAT IS ALREADY AT RECORD LEVELS AT SOME LOCATIONS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE A CHANCE OF A FEW THUNDERSTORMS SATURDAY AND SUNDAY MAINLY NORTH OF INTERSTATE 80. SEVERE WEATHER IS NOT ANTICIPATED. MODERATE TO MAJOR FLOODING WILL CONTINUE ON THE MISSISSIPPI RIVER WITH MODERATE TO RECORD FLOODING ON MANY EASTERN IOWA AND NORTHWEST ILLINOIS TRIBUTARY RIVERS. DETAILED INFORMATION CAN BE FOUND IN THE LATEST FLOOD STATEMENT PRODUCT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ESPECIALLY THIS AFTERNOON AND EVENING. HAASE
In the hours before
Local storm report, Jun 12, 11:40 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1140 PM CDT THU JUN 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1132 PM HEAVY RAIN DAVENPORT 41.56N 90.60W
06/12/2008 M3.81 INCH SCOTT IA BROADCAST MEDIA
THROUGH 1130 PM...ACCUMULATED IN LAST COUPLE HOURS.
REPORT FROM KQWC TV.
&&
ERVINLocal storm report, Jun 12, 11:41 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1141 PM CDT THU JUN 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1138 PM TSTM WND DMG NEW BEDFORD 41.51N 89.72W
06/12/2008 BUREAU IL TRAINED SPOTTER
SEVERAL TREES DOWN.
&&
ERVINLocal storm report, Jun 12, 11:51 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1151 PM CDT THU JUN 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1142 PM FLASH FLOOD ROCK ISLAND 41.48N 90.58W
06/12/2008 ROCK ISLAND IL BROADCAST MEDIA
MOST STREETS IN DOWNTOWN ROCK ISLAND FLOODED 1 FOOT DEEP.
REPORTED BY WHBF TV.
&&
ERVINLocal storm report, Jun 12, 11:52 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1152 PM CDT THU JUN 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1151 PM FLASH FLOOD DAVENPORT 41.56N 90.60W
06/12/2008 SCOTT IA BROADCAST MEDIA
DUCK CREEK FLOODING OUT OF BANKS.
&&
ERVINLocal storm report, Jun 12, 11:53 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1153 PM CDT THU JUN 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1151 PM FLASH FLOOD BETTENDORF 41.56N 90.48W
06/12/2008 SCOTT IA BROADCAST MEDIA
DUCK CREEK FLOODING OUT OF BANKS. REPORTED BY KWQC TV.
&&
ERVINLocal storm report, Jun 12, 11:54 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1154 PM CDT THU JUN 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM HEAVY RAIN MUSCATINE 41.42N 91.07W
06/12/2008 M1.25 INCH MUSCATINE IA TRAINED SPOTTER
RAINFALL BETWEEN 910 AND 925 PM
1154 PM HEAVY RAIN ROCK ISLAND 41.48N 90.58W
06/12/2008 M3.10 INCH ROCK ISLAND IL TRAINED SPOTTER
RAINFALL AMOUNT BETWEEN 945 AND 1145 PM
&&
15The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 7:02 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Henry, Louisa, Washington | 26 min |
| Jun 12, 7:06 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Louisa | 33 min |
| Jun 12, 7:13 PM CDT | Severe Thunderstorm Warning | DVN | Muscatine, Scott | 47 min |
| Jun 12, 7:16 PM CDT | Flash Flood Warning | DVN | Muscatine, Scott | 6 hr |
| Jun 12, 8:04 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Henry, Jefferson, Johnson, Louisa, Muscatine and 1 more | 41 min |
| Jun 12, 8:43 PM CDT | Severe Thunderstorm Warning | DVN | Scott | 36 min |
| Jun 12, 9:04 PM CDT | Flash Flood Warning | DVN | Johnson | 6 hr |
| Jun 12, 9:06 PM CDT | Severe Thunderstorm Warning | DVN | Louisa, Muscatine, Scott | 24 min |
| Jun 12, 9:08 PM CDT | Flash Flood Warning | DVN | Washington | 6 hr |
| Jun 12, 9:16 PM CDT | Flash Flood Warning | DVN | Jones | 6 hr |
| Jun 12, 9:18 PM CDT | Flash Flood Warning | DVN | Jefferson | 6 hr |
| Jun 12, 9:24 PM CDT | Flash Flood Warning | DVN | Cedar | 6 hr |
| Jun 12, 9:29 PM CDT | Severe Thunderstorm Warning | DVN | Muscatine, Scott | 31 min |
| Jun 12, 9:36 PM CDT | Flash Flood Warning | DVN | Clinton | 6 hr |
| Jun 12, 9:38 PM CDT | Severe Thunderstorm Warning | DVN | Jones, Linn | 31 min |
| Jun 12, 9:49 PM CDT | Tornado Warning | DVN | Clinton, Scott | 41 min |
| Jun 12, 10:21 PM CDT | Flash Flood Warning | DVN | Jackson | 6 hr |
| Jun 12, 10:30 PM CDT | Tornado Warning | DVN | Clinton, Scott | 45 min |
| Jun 12, 11:23 PM CDT | Flash Flood Warning | DVN | Van Buren | 6 hr |
| Jun 13, 12:06 AM CDT | River Flood Warning | DVN | Delaware, Jones | 15 hr |
| Jun 13, 1:13 AM CDT | Areal Flood Warning | DVN | Des Moines, Henry, Louisa | 6 hr |
| Jun 13, 1:26 AM CDT | Areal Flood Warning | DVN | Muscatine, Scott | 6 hr |
Nearby
Flash Flood Warnings in Iowa, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.